Possible Medical Causes of Abnormal Subject Behavior

Campus public safety officers must be able to recognize when a disruptive individual’s behavior is caused by a medical emergency.

Here is a quick but not comprehensive list of causes of abnormal (possibly combative) suspect behavior and their pitfalls. In fire/EMS, this is known as a differential diagnosis.

1. Overdose:
This can result in respiratory and/or cardiac arrest, depending on the substance ingested, which can be illicit drugs, prescription meds, homebrews or “fad” drinks (think Four Loko).

2. Head injury- trauma from assault, sports injury or accident:
An internal head bleed can lead to respiratory arrest leading to cardiac arrest.

3. Hypoglycemia:
Insulin dependent diabetics must take insulin to regulate the sugar in their body. If the insulin is not followed by a meal or if the person has a cold/infection, he or she can develop hypoglycemia (low blood-sugar) and present with bizarre/combative behavior.

4. Carbon monoxide poisoning in winter months:
This is a high risk due to alternative open flame heat sources and poor ventilation.

5. Mental illness:
Due to early recognition and treatment, higher numbers of college students are enrolling that have histories of mental illness. Non-compliance with prescription meds and psycho stimulant drug use can result in a psychotic event.

6. Post Traumatic Stress Disorder (PTSD):
Currently, 300,000 veterans are taking advantage of their college benefits. Numbers as high as one in eight of combat veterans may be afflicted with PTSD. Though rare, some can present with violent psychotic- like episodes if a trigger is encountered. This is less likely to occur to the veteran who has received a diagnosis and treatment for his or her condition.

Related Articles:


Drug Detection, Features, Mental Health, Restraints

Comments:
Commenting is not available in this channel entry.